High Wind, Garza
- When
- April 3, 3:15 PM CST
- Where
- Garza forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Strong westerly winds of 30 to 40 mph developed late on the afternoon of the third across the far southern South Plains accompanied by widespread blowing dust. Wind gusts as high as 53 mph were measured near Post around the time a tree fell on a house in the city.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong westerly winds of 30 to 40 mph developed late on the afternoon of the third across the far southern South Plains accompanied by widespread blowing dust. Wind gusts as high as 53 mph were measured near Post around the time a tree fell on a house in the city. A Texas Tech University West Texas Mesonet station located one mile northeast of Post measured a wind gust to 53 mph at 1515 CST. The time and magnitude of the wind in Post was estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 3, 2:55 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 355 PM CDT THU APR 3 2014 .SHORT TERM... A DYNAMIC WEATHER SYSTEM IS PASSING OVER THE HIGH PLAINS TODAY. WHILE IT TOOK A LITTLE BIT LONGER THAN WE THOUGHT...GUSTY WEST WINDS HAD DEVELOPED AND WERE SPREADING EAST ACROSS THE CAPROCK AT 3 PM. WTX MESONET OBS SHOWED THAT SUSTAINED WINDS OF 25 TO 35 MPH AND 40 TO 50 MPH GUSTS WERE FAIRLY WIDESPREAD FROM ABOUT I-27 WESTWARD...WHILE WEBCAMS...RADAR AND SATELLITE IMAGERY SHOWED SEVERAL DUST PLUMES DEVELOPING AND EXPANDING ACROSS THE AREA. THE LATEST NAM SHOWS A DISTINCT WIND MAX AT 850 MB SLIDING EWD ACROSS THE NORTHERN SOUTH PLAINS AND SRN TX PANHANDLE THIS AFTERNOON AND INTO THE NRN ROLLING PLAINS THIS EVENING...WHICH CORRESPONDS WELL WITH THE HIGHEST REPORTED WIND GUSTS AND WELL-DEVELOPED DUST PLUME EXTENDING FROM NEAR FRIONA UP TO NEAR AMARILLO...WHILE A SECOND DUST PLUME IS TAKING SHAPE ACROSS THE SRN SPLNS. IN ADDITION...A COLD FRONT WAS LOCATED IN NE NM AND NW TX PANHANDLE WITH SCATTERED RAIN SHOWERS AND EVEN A FEW LIGHTNING STRIKES DETECTED ACROSS THE BORDER IN NE NM. THE VIGOROUS UPPER-LEVEL SYSTEM WILL START TO PULL AWAY FROM THE REGION THIS EVENING...AND IN GENERAL THE WIND WILL BEGIN TO RELAX BY 6 PM. HOWEVER...THE FRONT WILL ALSO BE MOVING SWD THROUGH THE AREA AND THIS WILL CAUSE THE WINDS TO INCREASE AGAIN FOR A PERIOD AND SHIFT TO THE NORTH BEHIND THE FROPA. IN ADDITION...THERE IS ALSO SOME POTENTIAL FOR DEVELOPMENT OF A HABOOB ALONG THE LEADING EDGE OF THE FRONT...IF CONVECTIVE OUTFLOWS CAN COMBINE AND ORGANIZE ALONG THE FRONT. DIFFICULT TO GIVE ANY ODDS OF SUCH AN EVENT OCCURRING...AND CAN/T SEE ANY SIGN OF DEVELOPMENT IN SAT OR RADAR AT THIS TIME...BUT THIS POSSIBILITY AT LEAST PARTIALLY ACCOUNTS FOR US KEEPING THE WIND AND BLOWING DUST ADVISORIES IN EFFECT UNTIL 10 PM. FINALLY...IT IS NOT COMPLETELY OUT OF THE QUESTION THAT SOME OF THE SHOWER ACTIVITY COULD EDGE TOWARD PARMER COUNTY AROUND 6 PM OR SO...BUT THE SHOWERS SHOULD BE ON A DECREASING TREND AND WILL LIKELY DIE BEFORE REACHING OUR CWA. WHEN THE WINDS FINALLY DIMINISH OVERNIGHT...A PRETTY COOL AIRMASS WILL SETTLE IN ACROSS THE AREA. AND TEMPS WILL LIKELY BOTTOM OUT NEAR OR SLIGHTLY BELOW FRZG ACROSS OUR NW ZONES EARLY FRIDAY MORNING. FRIDAY WILL BE COOL...BUT PLEASANT...WITH LIGHT WINDS AND PARTLY CLOUDY SKIES. HIGHS SHOULD BE IN THE LOWER TO MIDDLE 60S MOST LOCATIONS. && .LONG TERM... A COOLER AND LESS WINDY PATTERN AWAITS THE REGION AS WE TRANSITION TOWARD SOME WELCOME MOISTURE ADVECTION THIS WEEKEND AHEAD OF A DEEPER AND MORE FAVORABLE UPPER TROUGH. PRECIP CHANGES HOWEVER ARE STILL BEING KEPT ON THE LOW SIDE DUE IN LARGE PART TO THE BRUNT OF RICH GULF MOISTURE BEING SWEPT BACK TO ITS ORIGIN BY FRIDAY. AS A RESULT...A HIGHLY MODIFIED SELY FETCH OF RETURN FLOW BY LATE FRIDAY WILL HAVE SOME DIFFICULTY IN SATURATING OUR OTHERWISE DRY ATMOSPHERE. THIS STORY SHOULD CHANGE A BIT BY EARLY SATURDAY AS INCREASINGLY MOIST ISENTROPIC ASCENT UNFOLDS UNDER WEAK HEIGHT FALLS PRECEDING THE BASE OF AN UPPER TROUGH PROGGED TO ARRIVE ON SUNDAY. INITIAL PRECIP CHANCES ON SATURDAY SHOULD BE DRIVEN SOLELY BY THIS DEEPENING MOIST ADVECTION BEFORE ATTENTION TURNS TO THE NM STATE LINE WHERE ANY CLEARING OF LOWER CLOUDS COULD GARNER SOME WEAK CAPE FROM THE MESCALERO ESCARPMENT EAST TO OUR WESTERN ZONES. BETTER CHANCES FOR RAIN MAY INDEED FAVOR SUNDAY AS THE BASE OF THE UPPER TROUGH AND ITS ASSOCIATED -24C COLD POCKET AT 500MB PASSES OVERHEAD. OPTED TO EXPAND SHOWERS AND ISO THUNDERSTORMS ON SUNDAY FARTHER WEST FOR THIS SCENARIO PARTICULARLY CONSIDERING A DRYLINE/FRONTAL BOUNDARY WILL NUDGE EASTWARD AND SERVE AS AN ADDITIONAL FOCUS FOR LIFT. FOLLOWING THE PASSAGE OF SUNDAY/S TROUGH...MID-LEVEL SUBSIDENCE WILL BE ON THE RISE AND THIS APPEARS TO NEGATE FURTHER CHANCES FOR PRECIP EVEN AS A FEW MINOR LOBES OF VORTICITY ROTATE SOUTHWARD IN NORTHWEST FLOW. UPPER RIDGING THEREAFTER SHOULD FLATTEN BEFORE WE RESUME AN UNSETTLED SOUTHWEST FLOW REGIME JUST BEYOND THE HORIZON OF THIS FORECAST WINDOW. && .FIRE WEATHER... MODERATE TO HIGH END RED FLAG CONDITIONS ARE OCCURRING ACROSS THE CAPROCK AT 3 PM...WITH LOW END CONDITIONS SO FAR IN THE ROLLING PLAINS DUE TO LIGHTER WINDS. THE STRONGER WINDS WILL SPREAD INTO THE ROLLING PLAINS LATE IN THE AFTERNOON AND EVENING...WITH RED FLAG CONDITIONS PERSISTING AREAWIDE THROUGH THE EVENING. IN ADDITION...A COLD FRONT WILL BE RACING THROUGH THE AREA THIS EVENING. THIS FRONT WILL BRING A NORTHERLY WIND SHIFT AND AND A TEMPORARY INCREASE IN WIND SPEEDS THAT WILL EXACERBATE THE RED FLAG CONDITIONS FOR A TIME DESPITE BRINGING IN COOLER TEMPS. A RED FLAG WARNING CONTINUES FOR THE WHOLE SOUTH PLAINS AREA THROUGH 10 PM CDT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 29 59 36 63 39 / 0 0 0 20 20 TULIA 31 61 38 59 39 / 0 0 0 20 20 PLAINVIEW 34 62 39 60 41 / 0 0 0 20 20 LEVELLAND 34 63 41 65 43 / 0 0 0 20 20 LUBBOCK 36 63 41 63 43 / 0 0 0 20 20 DENVER CITY 35 63 42 68 45 / 0 0 0 20 20 BROWNFIELD 36 64 41 66 43 / 0 0 0 20 20 CHILDRESS 38 65 40 61 43 / 0 0 0 20 30 SPUR 41 64 41 64 43 / 0 0 0 20 20 ASPERMONT 42 66 42 63 44 / 0 0 0 20 30 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. BLOWING DUST ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 33/93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1105 AM CDT THU APR 3 2014 TXZ021>044-041615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1105 AM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING DUE TO STRONG SUSTAINED WINDS BETWEEN 30 AND 40 MILES PER HOUR...GUSTS TO 55 MILES PER HOUR...AND RELATIVE HUMIDITY VALUES BETWEEN 5 AND 15 PERCENT. THE MOST EXTREME CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS DUE TO WARMER TEMPERATURES AND LOWER RELATIVE HUMIDITIES...ALTHOUGH A HIGH FIRE DANGER WILL EXIST ACROSS THE ENTIRE AREA. AS A RESULT...A RED FLAG WARNING IS IN EFFECT FOR THE ENTIRE AREA UNTIL 10 PM. NON PRECIPITATION A WIND ADVISORY IS IN EFFECT FOR ALL LOCATIONS FROM NOON UNTIL 10 PM. STRONG WINDS WILL GENERATE AREAS OF BLOWING DUST AS WELL...AND A BLOWING DUST ADVISORY IS IN EFFECT FOR AREAS ON THE CAPROCK UNTIL 10 PM. THIS BLOWING DUST WILL BEGIN TO DEVELOP DURING THE AFTERNOON AS WINDS INCREASE...AND DUST MAY BE ENHANCED FOR A SHORT PERIOD AS A SHARP CANADIAN COLD FRONT PUSHES SOUTHWARD THROUGH THE AREA THIS EVENING. SIGNIFICANT VISIBILTY REDUCTIONS WILL BE POSSIBLE...ESPECIALLY THIS EVENING ALONG AND BEHIND THE ADVANCING COLD FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. PLEASE REPORT WILDFIRES TO YOUR LOCAL FIRE DEPARTMENT.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500293.